MAUDE Adverse Event Report: ZIMMER GMBH NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, LEFT, 15 HOLES, 324 MM; NCB PERIPROSTHETIC FEMUR PLATE

ZIMMER GMBH NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, LEFT, 15 HOLES, 324 MM; NCB PERIPROSTHETIC FEMUR PLATE
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Bone Fracture(s) (1870); No Code Available (3191)
Date of Event 10/28/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer received x-rays and other documents which will be reviewed as a part of ongoing investigation.The manufacturer did not receive yet the device, however it is indicated by complainant that it will be returned for investigation.The device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the left side and underwent revision surgery due to periprosthetic bone fracture and implant fracture.
 
Additional Manufacturer Narrative
D11 - medical product: stryker trident hemispherical cluster hole shell 52mm; catalog#: 502-11-52e; lot#: 56321002; stryker: trident 10° x3 insert 36mm id; catalog#: 623-10-36e; lot#: 56516401; cls stem 135deg 12.5 12/14; catalog#: 290039125; lot#: 2869039; femoral head +7.0x36mm dia; catalog#: 00801803604; lot#: 63152955.Therapy date: oct 29, 2019.Additional information which was received on feb 12, 2020.The manufacturer received x-rays for review.Should additional information become available and / or the device(s) be returned for evaluation and an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the left side and underwent revision surgery due to periprosthetic fracture and implant fracture.
 
Additional Manufacturer Narrative
Trend analysis: no trend has been indentified.Event description: it was reported that the product was implanted on (b)(6) 2019 and revised on (b)(6) 2019 due to periprosthetic and implant fracture.Patient was admitted to the hospital on the (b)(6) 2019.Review of received data: four views of the left femur demonstrate a left total hip arthroplasty with cement fixation of the acetabular cup.There is a lateral side plate and screw fixation on the entire femoral diaphysis with multiple cerclage wires.Fractured plate along the distal femoral diaphysis is noted on image four along with an oblique fracture of the femoral diaphysis in the same region.Left total hip arthroplasty with plate and screw fixation of the femoral diaphysis which eventually fractures at the level of the mid to distal femoral diaphysis along with a fracture of the femur in the same region.Devices analysis: - visual examination: the broken ncb pp plate was returned for investigation.The plate was broken into two parts.The fracture of the plate is located through the middle screw hole of a three hole pattern.On the fracture surfaces, beach lines are visible which point to a fatigue fracture.The fracture surfaces shows also small polished areas and some scratches, most probably due to contact between the parts after the fracture.Several scratches are visible on the surface of the non-bone-facing side of the plate.Based on this visual examination the reported event can / cannot be confirmed.Review of product documentation: - this device is intended for treatment.- dhr review: the quality records show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.- raw material certificate reviewed.Conclusion summary: it was reported that the patient had a revision surgery due to a ncb pp plate fracture.The plate was in vivo for approximately 1.5 months.The quality records show that all specified characteristics (material, dimensions, surface, etc.) for the ncb plate have met the specifications valid at the time of production.Therefore, the investigation results did not identify a non-conformance or a complaint out of box (coob).The visual examination of the plate indicates a fatigue fracture.Macroscopically, no defects can be observed that could trigger or contribute to the fracture.Fatigue fractures occur due to a cyclic overloading.Possible contributing factors to the overload could be wrong patient behavior and / or a not properly healed bone fracture.However, based on the available information and performed investigation, an exact root cause for the plate breakage could not be determined.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
Investigation results are now available.

Brand Name
NCB, PERIPROSTHETIC FEMUR PLATE, PROXIMAL, LEFT, 15 HOLES, 324 MM
Common Device Name
NCB PERIPROSTHETIC FEMUR PLATE
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key9493820
Report Number0009613350-2019-00811
Device Sequence Number16208044
Product Code HRS
UDI-Device Identifier00889024292765
UDI-Public00889024292765
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K100111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number02.02263.115
Device Lot Number2988334
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/06/2019
Supplement Date Received by Manufacturer02/12/2020
03/05/2020
Initial Report FDA Received Date12/19/2019
Supplement Report FDA Received Date02/25/2020
03/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age85 YR
Patient Weight64